Hail, Posey
- When
- May 14, 6:40 PM CST
- Where
- Posey County, Mt Vernon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.930, -87.900
An isolated severe thunderstorm occurred. The storm was within a few small clusters of thunderstorms that occurred during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm occurred. The storm was within a few small clusters of thunderstorms that occurred during the evening. The storms were ahead of a cold front that extended from northwest Illinois through central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 14, 5:42 PM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 642 PM CDT Sat May 14 2022 .UPDATE... Issued at 642 PM CDT Sat May 14 2022 Aviation discussion updated for 00z TAFs. && .SHORT TERM...(Tonight through Monday night) Issued at 215 PM CDT Sat May 14 2022 With mid 60s dew points and mid 80s temperatures, there is still a chance for diurnal instability showers/storms, despite the relative dearth of current coverage. Cam modeling shows the activity just to our north/east may backbuild into our east, while some (not all) appear to congest the agitated cu field in SEMO and develop active convection there. It's enough to tailor pops from slight chance (west) to mid chance (east) thru the heating hours. Severe potential is limited, but at least some minimal DCAPE and virtually no inhibition might lend toward an isolated downburst chance with a rogue cell or two. Afterward, that warm/soupy air will remain settled under a relative clear-out. Numerical mos suggests with light winds/clear skies and dew point depressions dropping to 3F or less, patchy fog may develop. Tmrw is our best chance of storms, including strong-svr storms, as a cold front approaches/makes passage. It hits at peak heating and all Cams are active with its linear development. Given the early summer-like heat/humidity/instability, this focusing mechanism and attendant steepening of lapse rates during the afternoon will promote bowing segments with strong/svr potential for wind/hail.We remain predominantly under a slight risk, excepting a portion of our Ozarks enveloped within the Enhanced risk that was issued primarily for parts of KS/OK/SW MO. The Monday airmass will be pleasant post fropa, with 70s commonplace for highs and markedly lower humidity. .LONG TERM...(Tuesday through Saturday) Issued at 215 PM CDT Sat May 14 2022 Much of Tuesday still looks to be nice, as the high pressure ridge axis responsible for the pleasant conditions Monday goes on and shifts its axis across the area and eastward. Just developing return flow may allow a small pop chance to sneak into our far west late in the day, as dew points and temperatures begin to nudge upward again. Meanwhile, a transition to a more zonal flow pattern allows Plains development to stream across the FA thereafter, offering what looks to be more or less, off and on pcpn chances thru the remainder of the week. It is difficult to trust the timing or determine the exact meso influences therin, but the model's synoptic scale boundary evolution suggests best pcpn chances to be focused mid week, vs late week. In fact, toward days 6-7, a stronger carving of an upper level trof will make its way into the Mississippi Valley, while regressive ridging in the East dearths our Friday pop, before it amplifies again going into the weekend with the approach of the aforementioned long wave trof. With respect to temps/humidity, after Tuesday, it looks like the summer like feel, with highs in the 80s, and lows and dew points in the 60s/near 70, returns. && .AVIATION... Issued at 642 PM CDT Sat May 14 2022 An outflow boundary is currently moving across terminals KOWB/KEVV causing a temporary wind shift to easterly and wind gusts over 20 kts. Thunderstorms are currently across southwest IN and surrounding areas, but will diminish later this evening. Western terminals have a lower but non-zero chance of showers and possibly a thunderstorm this evening. Late tonight into the early morning there is the potential for some patchy fog to develop across all terminals. While any fog will be localized, vis can drop down to 2-3 miles during this time. Showers and a few thunderstorms return later tomorrow afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DW AVIATION...DW
Hazardous Weather Outlook National Weather Service Paducah KY 232 PM CDT Sat May 14 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 232 PM CDT Sat May 14 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A chance of thunderstorms this evening may include an isolated stronger storm with gusty winds or hail, but locally heavy rain and lightning will be the primary anticipated hazards. Patchy fog may be locally dense late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe storms with damaging winds and large hail will be possible Sunday afternoon and evening. Otherwise, locally heavy rain and lightning will be the primary hazards for the entire region Sunday afternoon through Sunday night. A chance of thunderstorms returns to the forecast from late Tuesday through Friday. The best chance will be Wednesday and Wednesday night. Locally heavy rain and lightning are expected to be the primary storm hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this weekend.
Special Weather Statement
National Weather Service Paducah KY
637 PM CDT Sat May 14 2022
KYZ019>021-150000-
Muhlenberg KY-McLean KY-Daviess KY-
637 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of south central
Daviess, northeastern Muhlenberg and southeastern McLean Counties
through 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Livermore, or 7 miles east of Calhoun, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Livermore around 645 PM CDT.
This includes Western Kentucky Parkway between Mile Markers 61 and
65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3725 8705 3733 8710 3735 8709 3736 8712
3754 8723 3762 8710 3757 8702 3747 8711
3748 8713 3745 8710 3737 8711 3736 8709
3737 8707 3737 8704 3732 8699 3729 8698
TIME...MOT...LOC 2336Z 321DEG 13KT 3754 8712
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RJPThe Evansville,IN radar (KVWX), 40 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017446.